MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted, explanted date: device was not explanted, occupation: operations coordinator supply.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.We have received twenty-five (25) complaints covering fy20 to fy22 (january 11, 2023), from the same issue where the cause was not identified as related to our product or production process.Verification of retention samples showed no related defects on the catheter tube that would lead to either catheter tube breakage or detached catheter tube from the hub.Moreover, samples passed the catheter tube and catheter hub fitting force test and have higher tensile strength against our specification of >14.71n.Further evaluation of the tensile strength of our catheter tube was conducted through manual pulling and bending test using resistance breakage tester (in reference to the previous catheter breakage complaints).The catheter tube elongated, and an evident dent was observed however, no breakage or holes were noted on the catheter tube.We have two stages of visual inspection.The first station covers the overall condition of the product.The second station covers the inspection of the catheter tip and needle tip condition and the distance between the catheter tip and needle heel.Thus, defects on the catheter tube such as scratch, hole, crack, or partial cut can be detected during these processes.Terumo medical products (tmp) (importer) registration no.(b)(5) is submitting this report on behalf of terumo (philippines) corporation (manufacturer) registration no.(b)(4).
 
Event or Problem Description
The user facility reported that when removing the iv, it was noticed that the catheter was still in the patient, it separated.The patient went home in good condition.The patient had to be taken or for removal of catheter tip.The patient was stable condition and was discharged.The blood loss was less than 250cc's.The event occurred intra-operative.Additional information was received on 30 dec 2022: the or reported that the procedure was successful.It was unknown if testing was performed to ensure the tip was removed entirely.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to provide the device return date in section d9, to update section h3, and to provide the completed investigation results.The actual device has been returned for evaluation.Sample evaluation of the returned samples were performed with the following results: (i) the returned samples consisted of one (1) used actual sample, one (1) used same lot, and one (1) unused other lot sample; (ii) the proximal hub of the iv catheter was connected to an infusion connector while the distal portion of the sample was inside a container; (iii) traces of brown dried blood were observed in both the proximal hub and the distal portion of the catheter tube; (iv) the portion of the cut catheter tube measured 48 mm and 2 mm respectively; (v) it was observed that the point of separation had a clean cut; (vi) there was no unusual or irregularity on the opened same lot sample.To further evaluate the samples, the point of separation of the catheter tube that remained on the hub, the distal portion, and the catheter tip were viewed under 100x magnification.The following observations were noted on the samples: (i) the point of separation from the proximal hub had some traces of blood inside the tube and was slightly pressed on both sides.Similarly, the tube had a clean cut and with a slight dent the separation point.A small portion of the tube was also stretched which is more likely because of the applied force.(ii) a similar evaluation was observed on the distal portion of the catheter tube, where the tube is slightly pressed and dent.Traces of blood inside the tube and a clean cut were also observed.The elongation or stretched part is parallel to the remained tube on the hub.(iii) there were no unusual abnormalities observed on the catheter tip.The tip deformation or burr on the tip is a normal indication of usage during the placement of an iv catheter.A simulation was conducted on the retention sample through the insertion of an iv catheter into the dummy arm.When the catheter tube was intentionally cut while cutting the surgical tape, the simulated sample showed a similar appearance to the actual sample.Moreover, the exposed part of the catheter tube of the simulated sample was around 2mm when fully inserted into the vein hence leakage will be encountered if there is pre-existing hole or damage.As informed through the details of the complaint, the iv catheter was broken during removal which indicates that the device was used without any problem.Most likely, the catheter tube was accidentally cut during the removal of the surgical tape where the catheter tube adhered.The retention samples were confirmed visually wherein no related defects were found that might lead to the complaint.The samples passed the related functional tests.Also, the lot history file was checked, and no irregularity or nonconformity was noted that may result in either catheter tube breakage or a detached catheter tube from the hub.On previous catheter breakage complaints, we have challenged the tensile strength of our catheter tube through the manual pulling tube and bending test using resistance breakage tester.The catheter tube elongated, and an evident dent was observed however, no breakage or holes were noted on the catheter tube that could result in the complaint.This shows that the catheter tube has high tensile strength and does not break easily even when a strong force is applied.There is no evidence that there was a pre-existing defect with the device related to either the materials or the manufacturing process.Although a definitive cause could not be confirmed, our examination determined that the condition of the returned sample is most consistent with inadvertent damage due to contact with a sharp object.This was also observed in the simulated sample, wherein prior to removal, intentional cutting of the catheter tube was conducted while still inserted into the dummy arm during the removal of surgical tape.As informed through the details of the complaint, the iv catheter was broken during removal which indicates that the device was used without any problem.Most likely, the catheter tube was accidentally cut during the removal of the surgical tape where the catheter tube adhered.The lot history file showed no related nonconformity or any irregularity that could lead to the complaint.Before shipment, qc conducts an outgoing inspection to check the condition of the product.All samples passed.

Brand Name
TERUMO SURFLO INTRAVENOUS CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan,
RP 
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan, laguna,,
RP  
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
6402040886
MDR Report Key16230393
Report Number3003902955-2022-00072
Device Sequence Number5350520
Product Code FOZ
UDI-Device Identifier34806017510160
UDI-Public34806017510160
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133280
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberN/A
Device Catalogue NumberSR-OX1651CA
Device Lot Number191204D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/28/2022
Supplement Date Received by Manufacturer01/25/2023
Initial Report FDA Received Date01/23/2023
Supplement Report FDA Received Date02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale